Existence of dichotomies and invariant splittings for linear differential systems, III

Robert J. Sacker, George R. Sell

Research output: Contribution to journalArticlepeer-review

78 Scopus citations


This paper is primarily concerned with linear time-varying ordinary differential equations. Sufficient conditions are given for the existence of a "trichotomy," i.e., a continuous decomposition of Rn into stable, unstable and neutral subspaces. For constant coefficients it reduces to the usual (Jordan) decomposition of Rn into subspaces corresponding to eigenvalues with negative, positive, and zero real parts, respectively, but only in the case in which the eigenvalues with zero real parts occur with simple elementary divisors. The conditions are related to those used by Favard in his study of almost periodic equations. The problem is treated in the unified setting of a skew-product dynamical system and the results apply to discrete systems including those generated by diffeomorphisms of manifolds. In the continuous case, sufficient conditions are given for a flow on a compact manifold to be an Anosov flow.

Original languageEnglish (US)
Pages (from-to)497-522
Number of pages26
JournalJournal of Differential Equations
Issue number2
StatePublished - Nov 1976

Bibliographical note

Funding Information:
* This research was begun while the first author was visiting the University of Minnesota. Robert J. Sacker was partially supported by U.S. Army Contract DAHC 04-74-6-0013, and George R. Sell by NSF Grant No. GP 39855.


Dive into the research topics of 'Existence of dichotomies and invariant splittings for linear differential systems, III'. Together they form a unique fingerprint.

Cite this